Hail, Johnson
- When
- March 15, 3:04 PM CST to 3:05 PM CST
- Where
- Johnson County, Spring Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.750, -94.820
On the afternoon of March 15, 2021 a weak tornado formed near 199th and HWY 69 in rural Johnson County. The storm moved through a neighborhood and caused some damage to the residences.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon of March 15, 2021 a weak tornado formed near 199th and HWY 69 in rural Johnson County. The storm moved through a neighborhood and caused some damage to the residences. Several outbuildings were also heavily damaged or destroyed, but the tornado was deemed an EF-0. The tornado crossed HWY 69 and dissipated near the Kansas and Missouri state line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 15, 2:04 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 304 PM CDT Mon Mar 15 2021 .Discussion... Issued at 305 PM CDT MON MAR 15 2021 Key Messages: 1) Isolated to scattered showers and thunderstorms are expected this afternoon and evening across the region, with a few strong to even severe storms possible. Primary threats would be hail up to the size of quarters and damaging wind gusts to 60 mph. A tornado or two cannot be ruled out, either. 2) Another storm system is expected to impact the region late Tuesday night through Thursday. This will bring widespread showers and perhaps some thunderstorms. Given the recent wet conditions, some flooding will be possible. There could be a marginal severe weather threat, as well. Detailed discussion: The 500 mb low is currently centered over eastern Kansas with a stationary boundary draped west to east across the region just south of the Interstate 70 corridor. As the upper low continues to make its way east through the region this afternoon and evening, isolated to scattered showers and thunderstorms are expected to develop. A few of these storms could be strong to even marginally severe, with hail up to quarters, damaging wind gusts to 60 mph, and perhaps even a tornado or two possible. The time and location most favored for any strong to severe storms will be generally along and south of the Interstate 70 corridor and between 3 pm and 9 pm today/tonight. Convection should shift off to the east by late tonight, but a low stratus cloud deck and patchy fog will continue through the overnight hours and into Tuesday morning. Tuesday will provide a brief reprieve from the rain as we will be located between the exiting system to the east and the next storm system making its way across the Four Corners. Clouds will slowly erode/thin from the south to north tomorrow afternoon with high temperatures primarily in the 50s (mid 50s for the KC metro). The aforementioned next system comes across the Southern Rockies late Tuesday night and enters the Southern Plains by Wednesday morning, with the center of the low passing to our south on Wednesday evening into Thursday morning. This will bring widespread showers to the region late Tuesday night through Thursday, with anywhere from one to two inches of rain expected. There does not appear to be much instability to work with, so while a few thunderstorms cannot be ruled out, it does seem likely to be mostly showers. The primary severe weather threat should stay to our south, but SPC does maintain a marginal risk for severe thunderstorms for our region during this time period. Snow or a rain/snow mix will be possible on the back side of the system on Thursday morning across northwestern Missouri, but for now any accumulations should be either nonexistent or marginal. Dry conditions finally return for Friday and into the weekend with high temperatures warming back into the mid 60s by Sunday. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1250 PM CDT MON MAR 15 2021 Fog from this morning has finally mixed out, but IFR ceilings remain at MCI/MKC with MVFR ceilings at IXD/STJ. Winds are out of the east at around 12 knots. Ceilings should improve to MVFR by this afternoon at all terminals. Isolated to scattered showers and thunderstorms are expected to develop beginning around 21z this afternoon near the KS/MO border from KC up toward STJ along the stationary boundary draped east to west across the region. Showers and thunderstorms will likely intermittently impact the terminals between 21z and 00z this afternoon/early evening. A strong to marginally severe thunderstorm producing gusty winds and small hail may be possible for the KC area terminals. Convection should shift east of the terminals after 1z this evening. IFR ceilings as well as some fog are expected to return to the terminals by late tonight and continue through the overnight period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BMW Aviation...BMW
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 525 AM CDT Mon Mar 15 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 525 AM CDT Mon Mar 15 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop this afternoon and evening. A few storms could be strong to severe with hail up to quarter sized and winds up to 60mph as the main threat. Storms are expected to mainly be along and south of I-70. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional chances for showers and thunderstorms continue Tuesday night into Wednesday. Additional strong to severe storms will be possible Tuesday night. Rain chances continue through Thursday with widespread amounts of 1-2 inches possible this week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The national radar mosaic for the moment the first event began.
2 hail, 1 tornado. Local standard time, as filed.
This report came via MPing.
The storm moved through a neighborhood and caused some damage to the residences. Several outbuildings were also heavily damaged or destroyed, but the tornado was deemed an EF-0. The most dramatic damage noted was a roof blown off the top of a garage where wind compromised the large entry doors and removed the roof from inside the building. The tornado crossed HWY 69 and dissipated near the Kansas and Missouri state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950434, 950435, 937938.